ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO873

A Case of False Elevation in Tacrolimus Levels due to Tacrolimus Line Adsorption

Session Information

Category: Transplantation

  • 2002 Transplantation: Clinical

Authors

  • Shah, Rutu, The Christ Hospital Internal Medicine Residency, Cincinnati, Ohio, United States
  • Pennekamp, Alexander, The Christ Hospital Internal Medicine Residency, Cincinnati, Ohio, United States
  • Kremer, Joseph, The Christ Hospital Health Network, Cincinnati, Ohio, United States
Introduction

Tacrolimus is a cornerstone of immunosuppressive therapy after solid organ transplantation, but post-transplant therapeutic drug level monitoring is crucial. Inappropriately high tacrolimus levels can result in calcineurin inhibitor (CNI) toxicity (and malignancy) while inappropriately low levels will result in acute graft rejection. Central venous catheters (CVC) are routinely used for infusions as well as lab draws, but rarely the CVC can pose challenges by obscuring true drug levels.

Case Description

A 60-year-old female with a past medical history of diabetes mellitus, hypertension, COPD, SLE, ESRD on hemodialysis (secondary to lupus nephritis) gastric sleeve procedure underwent deceased donor unrelated kidney transplantation. She was started on high risk immunosuppression with five doses of thymoglobulin, steroid taper and maintained on mycophenolate mofetil (MMF) and tacrolimus.

Several days thereafter, she was admitted to the hospital for complications following transplant including development of new Class II antibody mediated rejection (ABMR) with donor specific antibodies (DSA) positive. Due to evidence of kidney biopsy showing antibody mediated rejection, she was treated with PLEX, IV velcade and rituximab. She presented again 1 month later for intractable nausea and vomiting. She underwent GI evaluation which showed gastric ulcerations, negative for CMV and HSV. Unfortunately, her condition progressed to florid septic shock which required ICU admission. CVC was placed through which she received IV tacrolimus.

The same port was used to draw tacrolimus levels and surprisingly, levels obtained from that port were extremely elevated on multiple days, which resulted in dose reduction and multiple instances of held doses. Due to consistently elevated levels, a peripheral draw was obtained which showed a level of <2 ng/mL. The patient’s creatinine worsened and eventually she ended up back on renal replacement therapy.

Discussion

Blood sampling for tacrolimus should never be performed from lumina previously used for infusing the drug even after prolonged periods of time and extensive rinsing. Physicians should be aware of the phenomenon of drug adsorption as it can lead to dangerous dose reductions putting the patient at risk of life threatening underdosage. Any suspicious tacrolimus lab value should be confirmed by a peripheral draw.